Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Grand Forks, ND

June 2, 2015Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 2, 2015, 10:21 PM CDT for Red Lake County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2015, 10:21 PM CDT (03:21 UTC)
Expired
Jun 2, 2015, 11:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:30 PM CDTHAIL 2Brooks, MNRELAYED VIA SOCIAL MEDIA
Jun 2, 10:40 PM CDTHAIL 1.55 N Oklee, MNRELAYED VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WWUS83 KFGF 030321
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT TUE JUN 2 2015
 
MNZ013>016-030400-
EAST POLK MN-NORTH CLEARWATER MN-PENNINGTON MN-RED LAKE MN-
1021 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...NORTHWESTERN
CLEARWATER...SOUTHEASTERN POLK AND SOUTHEASTERN PENNINGTON COUNTIES
UNTIL 1100 PM CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BROOKS...OR 25 MILES SOUTH OF THIEF RIVER FALLS...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OKLEE AROUND 1035 PM CDT.
  TRAIL AROUND 1040 PM CDT.
  ROLAND AROUND 1045 PM CDT.

LAT...LON 4789 9528 4764 9604 4779 9618 4809 9578
TIME...MOT...LOC 0320Z 237DEG 34KT 4776 9602 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 2, 6:58 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 2, 6:58 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 PM CDT TUE JUN 2 2015

.UPDATE...
ISSUED AT 652 PM CDT TUE JUN 2 2015

MESONET OBS SHOWS CIRCULATION CENTER IN THE WIND FIELD JUST WEST
OF JAMESTOWN. STORMS FIRING NEAR THIS AREA...AND ALONG BOUNDARY
WHICH EXTENDS NORTHEAST THRU NRN STUTSMAN COUNTY....AND THEN
EVENTUALLY EAST THRU NRN BARNES TO NEAR HILLSBORO. WATCHING STORM
WEST AND NORTHWEST OF JAMESTOWN FOR INTENSIFICATION. AREA REMAINS
IN FAVORABLE CAPE ENVIRONMENT WITH LIMITED CAPPING. OTHER SHOWERS
MOVING NORTHEAST THRU NRN RRV. TWEEKED POPS SOME IN SE ND/WCNTRL
MN AS COVERAGE LIKELY MORE SCATTERED VS LIKELY OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM CDT TUE JUN 2 2015

SEVERE THUNDERSTORM CHANCES AND HEAVY RAIN WILL BE THE MAIN
HEADACHE FOR THE SHORT TERM.

SOUTHWESTERLY FLOW ALOFT WITH SEVERAL WEAK SHORTWAVES COMING
THROUGH THE REGION AS SEEN ON WV LOOP. THE STRONGEST CIRCULATION
IS CURRENTLY LIFTING FROM EASTERN MT INTO CANADA...BUT THERE ARE
ADDITIONAL SHORTWAVES ENTERING CENTRAL ND AND ANOTHER IN EASTERN
WY THAT WILL BE OF CONCERN FOR US TONIGHT. THE SFC LOW HAS SET UP
OVER NORTH CENTRAL SD...BUT SHORT RANGE MODELS PERSIST IN AN
INVERTED TROUGH OR EVEN A MORE NORTHERN SFC LOW COMING INTO OUR
SOUTHERN COUNTIES LATER TONIGHT. THERE HAS FINALLY BEEN SOME
CLEARING IN THE SOUTHWESTERN COUNTIES...AND WITH DEW POINTS IN THE
60S IN THAT REGION THERE SHOULD BE CONTINUING DESTABILIZATION.
SOME TOWERING CU AND CELLS ON RADAR HAVE ALREADY STARTED TO
DEVELOP OVER CENTRAL ND SOUTH OF BISMARCK...AND STORM SCALE MODELS
CONTINUE TO DEVELOP STORMS FROM THAT AREA INTO OUR SOUTHEASTERN
COUNTIES LATER THIS EVENING. WILL CONTINUE TO KEEP HIGH POPS AND A
SEVERE MENTION MAINLY IN THE SOUTHWESTERN COUNTIES. AND A TORNADO
WATCH FOR COOPERSTOWN SOUTH HAS JUST BEEN ISSUED.

THE OTHER ISSUE WILL BE HEAVY RAINFALL. PERSISTANT RAIN ALONG THE
WARM FRONT IN OUR NORTHERN COUNTIES HAS BROUGHT A HALF AN INCH TO
AN INCH TO THE FAR NORTH. WITH PWAT VALUES NEAR 1.5 INCHES...THERE
WILL BE CONTINUED THREAT FOR HEAVY RAINFALL IN ANY ADDITIONAL
DEVELOPMENT TONIGHT. THINK THAT THE STORMS SHOULD MOVE AT A FAIRLY
DECENT CLIP AND DO NOT THINK THERE WILL BE A LOT OF TRAINING CELLS AT
THIS POINT. WILL NOT INCLUDE ANY WATCHES AT THIS POINT...BUT WILL
HAVE SOME HEAVY RAIN MENTION IN THE GRIDS.

BY TOMORROW...THE MODELS ALL HAVE THE SHORTWAVE OVER WY MOVING OFF
INTO MN...WITH THE SFC LOW HEADING EAST AND A COLD FRONT PUSHING
INTO THE CWA. THERE WILL BE SOME LINGERING PRECIP ACTIVITY NEAR
AND EVEN BEHIND THE COLD FRONT. WILL CONTINUE TO KEEP POPS
TAPERING OFF FROM WEST TO EAST THROUGHOUT THE DAY GOES ON ON
WEDNESDAY. TEMPS IN THE WESTERN COUNTIES WILL ALSO WILL BE
AFFECTED BY SOME DECENT WARM AIR ADVECTION...SO EVEN WITH SOME
DECREASING CLOUDS THINK THAT HIGHS WILL STAY IN THE 60S. WEDNESDAY
NIGHT...THERE WILL BE ANOTHER WEAK SHORTWAVE MOVING TOWARDS THE
WESTERN DAKOTAS...ALTHOUGH SFC HIGH PRESSURE WILL REMAIN OVER THE
PLAINS. THE NAM AND ECMWF HAVE SOME PRECIP LINGERING INTO
WEDNESDAY NIGHT OVER THE EASTERN COUNTIES SO WILL KEEP SOME LOW
POPS GOING FOR A BIT LONGER. THERE COULD BE SOME CLEARING OVER THE
EASTERN COUNTIES AND TEMPS OVERNIGHT COULD DIP DOWN INTO THE 40S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM CDT TUE JUN 2 2015

THURSDAY AND FRIDAY...VARIOUS SHORTWAVES CONTINUE TO MOVE THROUGH
ON THURSDAY...BUT AT THIS POINT IT SEEMS THAT THE MAIN ONES WILL
MOVE EITHER INTO CANADA OR SOUTH INTO MN/IA BORDER REGION. KEPT
SOME LOW POPS IN THE FAR SOUTH FOR THURSDAY AND THURSDAY NIGHT IN
CASE ANYTHING FROM THE SOUTHERN SHORTWAVE STRAYS INTO OUR
AREA...BUT THINK WE SHOULD HAVE A SHORT BREAK IN ACTIVITY. THE
BREAK WILL BE MORE PRONOUCED ON FRIDAY AS UPPER RIDGING BUILDS
INTO THE AREA SO KEPT US DRY. TEMPS SHOULD BE NEAR SEASONAL AVERAGES.

FOR FRIDAY NIGHT THROUGH TUESDAY...MODELS SHOW SFC HIGH PRESSURE
SLIDING OFF TO THE EAST FRIDAY NIGHT WITH APPROACHING LOW PRESSURE.
MODELS DIFFER ON PCPN PLACEMENT AND TIMING AT THIS POINT BUT DO
AGREE ON A DECENT SHORT WAVE MOVING THRU. THIS WOULD GIVE BETTER
PCPN CHANCES FOR SAT INTO SAT NIGHT ACROSS THE ENTIRE FA. BY SUNDAY
THE PCPN CHANCES LINGER ALONG AND EAST OF THE RED RIVER VALLEY AS
ANOTHER WEAKER SHORT WAVE MAY ROTATE DOWN THE BACK SIDE OF THE MAIN
WAVE. AS THIS FEATURE SLIDES OFF TO THE EAST IT WILL SLOWLY BE
REPLACED BY RIDGING AND MAINLY DRY WEATHER FOR MON/TUE. TEMPS THAT
START OFF COOL FOR SAT INTO SUNDAY SHOULD WARM UP MORE BY MONDAY
INTO TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 652 PM CDT TUE JUN 2 2015

ISSUE ONCE AGAIN IS TIMING OF ANY SHOWERS/T-STORMS AT TAF SITES
AND EVENTUALLY CEILINGS. DVL REGION IN THE LOW END MVFR CIGS ATTM
AND WILL REMAIN IN THAT RANGE THRU WED MORNING. OTHERWISE VFR CIGS
IN GFK/FAR/BJI/TVF AREAS THIS EVENING WITH CHANCES FOR SHOWERS AND
TSTMS TO MOVE THRU. TRIED TO PINPOINT TIMING AS BEST AS POSSIBLE.
AS WINDS GO NORTHERLY BEHIND THE SFC LOW WHICH IS NR JAMESTOWN AT
00Z LATER TONIGHT INTO WEDNESDAY MORNING EXPECT CIGS TO LOWER TO
LOWER END MVFR AT ALL SITES BY 12Z WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...RIDDLE
Hazardous weather outlook, Jun 2, 6:03 AM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE JUN 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN NORTH
DAKOTA AND ADJACENT PORTIONS OF MINNESOTA LATER THIS AFTERNOON AND
INTO THE EVENING. THE MAIN THREATS WILL BE HAIL UP TO 2 INCHES
AND DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORM CHANCES EXIST...BUT SEVERE POTENTIAL IS VERY
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 2, 8:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 W LITCHVILLE          46.66N 98.21W
06/02/2015  M0.75 INCH       BARNES             ND   CO-OP OBSERVER

            COOP OBSERVER REPORTED PENNY AND DIME SIZED HAIL STONES
            WITH VERY LITTLE RAIN.

&&

JKAISER
Special weather statement, Jun 2, 8:41 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT TUE JUN 2 2015

MNZ002-NDZ030-030245-
NORMAN MN-TRAILL ND-
841 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN AND
SOUTHEASTERN TRAILL COUNTIES UNTIL 945 PM CDT...

AT 840 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTER...OR 29 MILES NORTHWEST OF FARGO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLANCHARD AROUND 855 PM CDT.
  GRANDIN AROUND 900 PM CDT.
  KELSO AROUND 905 PM CDT.
  HILLSBORO AROUND 915 PM CDT.
  HALSTAD AROUND 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4724 9692 4724 9732 4752 9725 4747 9655
TIME...MOT...LOC 0140Z 224DEG 25KT 4720 9723

JR
Special weather statement, Jun 2, 10:09 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1009 PM CDT TUE JUN 2 2015

MNZ015-030415-
EAST POLK MN-
1009 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK COUNTY UNTIL
1115 PM CDT...

AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FERTILE...OR 39 MILES SOUTH OF THIEF RIVER FALLS...MOVING EAST
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ERSKINE AND WINGER AROUND 1040 PM CDT.
  MCINTOSH AROUND 1055 PM CDT.
  FOSSTON AROUND 1105 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4750 9635 4761 9635 4775 9584 4750 9570
TIME...MOT...LOC 0309Z 260DEG 20KT 4755 9623

JR
Local storm report, Jun 2, 10:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 PM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             PERLEY                  47.18N 96.80W
06/02/2015  E1.00 INCH       NORMAN             MN   BROADCAST MEDIA

            VIA SOCIAL MEDIA

&&

JKAISER
Local storm report, Jun 2, 10:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             8 E HUNTER              47.19N 97.05W
06/02/2015  E0.88 INCH       CASS               ND   PUBLIC

            VERY FEW NICKEL SIZED HAIL STONES

&&

JKAISER
Special weather statement, Jun 2, 10:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT TUE JUN 2 2015

MNZ013>016-030400-
EAST POLK MN-NORTH CLEARWATER MN-PENNINGTON MN-RED LAKE MN-
1021 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...NORTHWESTERN
CLEARWATER...SOUTHEASTERN POLK AND SOUTHEASTERN PENNINGTON COUNTIES
UNTIL 1100 PM CDT...

AT 1020 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BROOKS...OR 25 MILES SOUTH OF THIEF RIVER FALLS...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OKLEE AROUND 1035 PM CDT.
  TRAIL AROUND 1040 PM CDT.
  ROLAND AROUND 1045 PM CDT.

LAT...LON 4789 9528 4764 9604 4779 9618 4809 9578
TIME...MOT...LOC 0320Z 237DEG 34KT 4776 9602

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:58 PM CDTSpecial Weather StatementFGFBarnes62 min
Jun 2, 8:41 PM CDTSpecial Weather StatementFGFTraill64 min
Jun 2, 9:00 PM CDTSevere Thunderstorm WarningFGFCass, Traill30 min
Jun 2, 9:15 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Jun 2, 9:19 PM CDTSevere Thunderstorm WarningFGFCass, Traill56 min
Jun 2, 10:09 PM CDTSpecial Weather StatementFGFRed Lake66 min
Jun 3, 12:20 AM CDTSpecial Weather StatementFGFPolk, Red Lake55 min
Jun 3, 12:23 AM CDTSpecial Weather StatementFGFClearwater52 min
Jun 3, 12:55 AM CDTSpecial Weather StatementFGFHubbard65 min
Jun 3, 1:44 AM CDTAreal Flood AdvisoryFGFPolk, Red Lake6 hr
Jun 3, 2:15 AM CDTAreal Flood AdvisoryFGFPolk, Red Lake6 hr

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.